Alert archive / Vermont / River Flood Warnings in 2014

River Flood Warning 15, NWS Burlington, VT

April 16, 2014Franklin County, Vermont

NWS Burlington, VT issued this river flood warning at Apr 16, 2014, 10:06 AM EDT for Franklin County, Vermont. It took effect at Apr 16, 2014, 10:15 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 10:06 AM EDT (14:06 UTC)
In effect from
Apr 16, 2014, 10:15 AM EDT
Expired
Apr 16, 2014, 9:08 PM EDT
In force
11 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
Minor

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missisquoi River at Swanton (SWAV1). The gauge peaked at 7.94 ft at Apr 16, 2014, 9:00 AM EDT.

actionminormoderate4681004/1604/1704/18
Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04294000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Apr 15, 3:42 PM EDT, 18 hours 24 minutes earlier.

Area forecast discussion, Apr 15, 3:42 PM EDT, 18 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
342 PM EDT TUE APR 15 2014

.SYNOPSIS...
WIDESPREAD COLD RAIN AND WET SNOW WILL SLOWLY END OVERNIGHT AS HIGH
PRESSURE BUILDS INTO THE REGION. EXPECT A DRY THOUGH CHILLY DAY ON
WEDNESDAY AS TEMPERATURES ONLY TOP OUT IN THE 30S UNDER BLUSTERY
NORTHWEST WINDS. AFTER A COLD NIGHT ON WEDNESDAY...TEMPERATURES
MODERATE CONSIDERABLY FROM THURSDAY ONWARD INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 342 PM EDT TUESDAY...WELL QUITE THE WEATHER DAY AS WIDESPREAD
FLOODING REMAINS ONGOING WHILE A STRONG COLD FRONT PUSHES THROUGH
THE REGION WITH WIDESPREAD MODERATE TO HEAVY RAINFALL. FRONT
SHOULD BE EAST OF THE CT RIVER BY 6 PM IF NOT SOONER...WITH
ANAFRONTAL COLD RAIN/SNOW LINGERING BY SOME 6-9 HOURS BEHIND SFC
BOUNDARY. LATEST GUIDANCE HANDLING CURRENT SITUATION QUITE WELL
SHOWING COLDER AIR WORKING IN ALOFT AS THE EVENING
PROGRESSES...AND RAIN MIXING WITH AND CHANGING TO WET SNOW BEFORE
TAPERING TO SNOW SHOWERS/FLURRIES LATER THIS EVENING BEFORE ENDING
OVERNIGHT. TOTAL RAINFALL AMTS SHOULD RANGE FROM 0.75 TO 1.5
INCHES...WHICH WILL PRODUCE ADDITIONAL RISES ON ALREADY HIGH
STREAMS/RIVERS. PLEASE REFER TO LATEST FLOOD WARNINGS/STATEMENTS
TO RIVERS IN YOUR LOCAL AREA (SEE HYDRO DISCUSSION BELOW).
OTHERWISE...AS P-TYPE TRANSITIONS TO A WET SNOW...SOME MINOR
ACCUMULATIONS ARE EXPECTED TONIGHT. NOTHING TOO EARTH
SHATTERING...BUT QUITE THE CHANGE AFTER YESTERDAY'S NEAR RECORD
HIGHS. AMTS GENERALLY A DUSTING TO AN INCH IN THE VALLEY FLOORS
AND 1-3 IN THE HIGHER TERRAIN WITH A FEW POINT TOTALS NEAR 4/5
INCHES AT SUMMIT LEVEL. LOWS BY MORNING UPPER TEENS TO LOWER 20S
ACROSS NRN NY...AND LOWER TO MID 20S VT BY MORNING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 342 PM EDT TUESDAY...MUCH QUIETER WEATHER THEN TAKES HOLD FOR
THE REMAINDER OF THE SHORT TERM FORECAST PERIOD AS DEEP LAYER HIGH
PRESSURE BUILDS ATOP THE REGION. THUS MAINLY LOOKING AT CLEAR TO
PARTLY CLOUDY SKIES AND DRY WEATHER THROUGH EARLY FRIDAY. QUITE
CHILLY HOWEVER TOMORROW (WEDNESDAY) AS BLUSTERY NORTHWEST FLOW
CONTINUES THROUGH THE FIRST HALF OF THE DAY AND TEMPERATURES
STRUGGLE INTO THE 30S...SO KEEP THOSE JACKETS HANDY. THEN
CLEAR/CALM BY WEDNESDAY NIGHT AS AFOREMENTIONED HIGH BUILDS
DIRECTLY OVERHEAD WITH IDEAL RADIATIONAL COOLING EXPECTED. LOWS BY
THURSDAY MORNING IN THE TEENS WITH A FEW SINGLE DIGITS POSSIBLE IN
THE COLDER NRN MTN HOLLOWS.

BY THURSDAY START OF RAPID MODERATION IN TEMPERATURE BEGINS AS HIGH
SLIDES EAST AND SOUTHERLY FLOW RETURNS. LATE DAY HIGHS UPPER 40S TO
MID 50S...THEN 20S TO LOWER 30S BY THURSDAY NIGHT UNDER CONTINUED
LIGHT SOUTH FLOW.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 223 PM EDT TUESDAY...EXTENDED PERIOD STARTS PLEASANT ON
FRIDAY AS RIDGE OF HIGH PRESSURE OVERHEAD STARTS TO PUSH EASTWARD
AND AWAY FROM THE REGION. LOOKING AT A GENERALLY PARTLY CLOUDY DAY
WITH HIGHS NEAR NORMAL...GENERALLY IN THE MID/UPPER 50S FOR MOST.
UPPER TROUGH WILL THEN SWING OVERHEAD FOR FRIDAY NIGHT AND
SATURDAY BRINGING THE NEXT CHANCE FOR SOME LIGHT RAIN SHOWERS.
MOISTURE AND ENERGY WILL LIKELY BE TRANSFERRING OFFSHORE...SO NOT
LOOKING AT A MAJOR RAIN EVENT BY ANY MEANS. LOWS FRIDAY NIGHT IN
THE 30S TO NEAR 40 WILL REBOUND BACK INTO THE 50S FOR SATURDAY.
UPPER LOW WILL EXIT SATURDAY NIGHT LEAVING A DEFAULT RIDGE IN
PLACE FOR SUNDAY/SUNDAY NIGHT. THUS LOOKING AT WHAT SHOULD BE A
FAIRLY DRY DAY...ALTHOUGH WITH FAST FLOW ALOFT...COULD SEE SOME
PIECES OF UPPER LEVEL ENERGY SWING THROUGH...SO CANNOT RULE OUT A
FEW SCATTERED RAIN SHOWERS. ADDITIONAL WAVES OF UPPER LEVEL ENERGY
WILL EJECT TOWARDS THE REGION EARLY NEXT WEEK BRINGING ADDITIONAL
CHANCES FOR RAIN SHOWERS BUT NOTHING REAL NOTEWORTHY AT THIS TIME.
HIGHS SUNDAY-MONDAY GENERALLY 50S AND LOWS IN THE 30S TO NEAR 40.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...STRONG COLD FRONT PASSING THROUGH THE
CHAMPLAIN VALLEY CURRENTLY. THIS WILL CONTINUE EAST THROUGH VT THE
NEXT FEW HOURS. ALONG THE FRONT EXPECT RAPID WIND SHIFT FROM SOUTH
TO NORTHWEST AND WIND GUSTS 25-30KTS. MOD TO HEAVY RAIN WILL
CONTINUE AS WELL BUT BEGIN TO DECREASE AS THE FRONT LEAVES THE
AREA. COLD AIR WILL MOVE IN RAPIDLY BEHIND THE FRONT AND EXPECT
RAIN TO CHANGE TO SNOW FROM WEST TO EAST BEGINNING AT KMSS NOW AND
AND REACHING KMPV BY 00Z.

EXPECT IFR CONDITIONS THIS EVENING NEAR THE FRONT THEN IFR TO MVFR
THE REST OF THE EVENING WITH SNOW AND LOW CLOUDS. SNOW TAPERS OFF
AFTER MIDNIGHT MOST LOCATIONS WITH ONLY SOME VCSH NEAR THE
MOUNTAINS. MVFR CEILINGS WILL CONTINUE HOWEVER OVERNIGHT. EXPECT
CLOUDS TO LINGER THROUGH THE MORNING BUT SCT CONDITIONS 16-18Z.

OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE WILL BRING
VFR WEATHER WEDNESDAY THROUGH FRIDAY. POSSIBLE MVFR IN RAIN
SHOWERS SATURDAY.

&&

.HYDROLOGY...
AS OF 342 PM EDT TUESDAY...FLOOD WATCH CONTINUES FOR THE ENTIRE
FORECAST AREA THROUGH WEDNESDAY EVENING FOR EXPECTED RAINFALL AND
SNOWMELT. RIVERS AND STREAMS CONTINUE TO RUN HIGH AS OF MID-
AFTERNOON AS WIDESPREAD RAINFALL AND RESIDUAL HIGH TERRAIN
SNOWMELT CONTRIBUTE TO SURFACE RUNOFF. CONTRIBUTION FROM SNOWMELT
IS RAPIDLY LESSENING OVER TIME HOWEVER DUE TO VERY WARM
TEMPERATURES OVER THE PAST 48 HOURS. MOST OF THE MELTABLE PACK NOW
LIES ABOVE 2000-2500 FEET. REGARDLESS OF THE LESSENING
CONTRIBUTION FROM SNOWMELT...CURRENT RAINFALL WILL KEEP...OR PUSH
MANY RIVERS AND SMALLER STREAMS INTO MINOR AND IN SOME CASES
MODERATE FLOOD BY TONIGHT INTO WEDNESDAY MORNING. PLEASE REFER TO
THE LATEST STATEMENTS AND WARNINGS FROM THE NWS IN BURLINGTON FOR
RIVERS IN YOUR AREA BY LISTENING TO NOAA WEATHER RADIO...OR BY
GOING TO: WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=BTV

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NYZ026>031-034-035-
     087.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...MUCCILLI
AVIATION...NF
HYDROLOGY...JMG
Hazardous weather outlook, Apr 15, 12:20 PM EDT, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1220 PM EDT TUE APR 15 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-161630-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1220 PM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:38 AM EDTAreal Flood WarningBTVFranklin14 hr

Nearby

River Flood Warnings in Vermont, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.